Alert archive / Texas / Winter Storm Warnings in 2014
Winter Storm Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this winter storm warning at Feb 2, 2014, 8:28 AM CST for Borden County, Dawson County, Scurry County, Texas. It was in force for 4 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 2, 2014, 8:28 AM CST (14:28 UTC)
- Expired
- Feb 2, 2014, 12:27 PM CST
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Borden County, TX, Dawson County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 2, 8:38 AM CST | SNOW 0 | Gail, TX | 3-5 INCHES THROUGHOUT TOWN. |
| Feb 2, 9:00 AM CST | SNOW 3 | Lamesa, TX | |
| Feb 2, 9:00 AM CST | SNOW 6 | 4 S Fluvanna, TX | PUBLIC REPORT OF 5.5-6 INCHES OF SNOW NEAR FLUVANNA. |
| Feb 2, 9:00 AM CST | SNOW 6 | 5 S Fluvanna, TX | PUBLIC REPORT OF 5.5-6 INCHES OF SNOW NEAR FLUVANNA. |
| Feb 2, 9:56 AM CST | SNOW 3.5 | Lamesa, TX | LAMESA PD REPORTED 3.5 INCHES OF SNOW. |
| Feb 2, 9:57 AM CST | HEAVY SNOW 5 | 10 E Gail, TX | 4-6 INCHES OF SNOWFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
240 WWUS44 KMAF 021428 WSWMAF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 828 AM CST SUN FEB 2 2014 ...ACCUMULATING FREEZING RAIN...SLEET...AND SNOW EXPECTED TODAY FOR THE PERMIAN BASIN...SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS... .AN APPROACHING UPPER LEVEL TROUGH WILL CONTINUE TO RESULT IN A WINTRY MIX OF PRECIPITATION ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THIS MORNING. MUCH OF THE PRECIPITATION WILL FALL AS SNOW AND SLEET, HOWEVER SOME FREEZING RAIN WILL ALSO FALL IN THE GUADALUPE MOUNTAINS. THE HEAVIEST WINTRY PRECIPITATION IS EXPECTED ACROSS THE NORTHERN PERMIAN BASIN FROM LAMESA TO SNYDER WHERE AN ADDITIONAL 1 TO 2 INCHES OF SNOWFALL IS EXPECTED THROUGH NOON CST. SNOW AND SLEET SLEET ACCUMULATIONS UP TO ONE INCH WILL BE POSSIBLE OVER THE ADVISORY AREA. PRECIPITATION WILL MOVE WEST TO EAST AND SHOULD BEGIN TO TAPER OFF BY LATE AFTERNOON. TXZ046>048-030000- /O.UPG.KMAF.WW.Y.0001.000000T0000Z-140203T0000Z/ /O.NEW.KMAF.WS.W.0001.140202T1428Z-140203T0000Z/ DAWSON-BORDEN-SCURRY- INCLUDING THE CITIES OF...LAMESA...GAIL...SNYDER 828 AM CST SUN FEB 2 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WINTER STORM WARNING FOR MODERATE TO HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * EVENT...SNOW. * TIMING...TODAY. * IMPACTS...ACCUMULATING SNOW MAY CAUSE TRAVEL DISRUPTIONS...IF NOT SCATTERED POWER OUTAGES AS SNOW AND ICE ACCUMULATES ON POWER LINES AND NEARBY TREE BRANCHES. * SNOW ACCUMULATIONS...NEW SNOWFALL OF 1 TO 2 INCHES. 3 TO 5 INCHES TOTAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE DRIVE WITH EXTREME CAUTION. OVERPASSES AND BRIDGES WILL BE THE FIRST TO FREEZE OVER. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF YOU AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. AVOID SUDDEN BRAKING OR ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS OR WHEN MAKING TURNS. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ NMZ027-028-TXZ059-258-030000- /O.EXA.KMAF.WW.Y.0001.000000T0000Z-140203T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-LOVING- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...MENTONE...RED BLUFF LAKE... GUADALUPE MOUNTAINS NP...PINE SPRINGS 828 AM CST SUN FEB 2 2014 /728 AM MST SUN FEB 2 2014/ ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WINTER WEATHER ADVISORY FOR FREEZING RAIN AND SNOW...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING. * EVENT...FREEZING RAIN AND SNOW * TIMING...TODAY, BUT MAINLY THIS MORNING. * IMPACTS...ACCUMULATING ICE AND SNOW MAY CAUSE TRAVEL DISRUPTIONS... ESPECIALLY FOR MOTORISTS ON HIGHWAY 62/180 THROUGH GUADALUPE PASS. * ICE ACCUMULATIONS...AROUND A TENTH OF AN INCH OF ICE...ONE HALF INCH OF SLEET...AROUND 1 INCH OF SNOW IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE DRIVE WITH EXTREME CAUTION. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF YOU...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. AVOID SUDDEN BRAKING OR ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS OR WHEN MAKING TURNS. && $$ NMZ029-033-034-TXZ045-050>053-060>063-068>070-030000- /O.CON.KMAF.WW.Y.0001.000000T0000Z-140203T0000Z/ NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- ANDREWS-MARTIN-HOWARD-MITCHELL-WINKLER-ECTOR-MIDLAND-GLASSCOCK- CRANE-UPTON-REAGAN- INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...EUNICE... JAL...SEMINOLE...ANDREWS...STANTON...BIG SPRING...COLORADO CITY... KERMIT...ODESSA...MIDLAND...GARDEN CITY...CRANE...MCCAMEY... RANKIN...BIG LAKE 828 AM CST SUN FEB 2 2014 /728 AM MST SUN FEB 2 2014/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * EVENT...SLEET AND SNOW * TIMING...TODAY. * IMPACTS...ACCUMULATING SLEET AND SNOW MAY CAUSE TRAVEL DISRUPTIONS...ESPECIALLY FOR MOTORISTS DRIVING ON INTERSTATE 20 FROM ODESSA UP THROUGH COLORADO CITY...U.S. 87 FROM O DONNELL TO BIG SPRING...U.S. 84 FROM FLUVANNA TO SWEETWATER... AND U.S. 180 FROM HOBBS EAST THROUGH SNYDER. IN ADDITION... SCATTERED POWER OUTAGES ARE POSSIBLE AS ICE ACCUMULATES ON POWER LINES AND NEARBY TREE BRANCHES. * ICE ACCUMULATIONS...UP TO A TENTH OF AN INCH OF ICE...ONE HALF INCH OF SLEET...AND 1 TO 3 INCHES OF SNOW IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE DRIVE WITH EXTREME CAUTION. OVERPASSES AND BRIDGES WILL BE THE FIRST TO FREEZE OVER. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF YOU... AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. AVOID SUDDEN BRAKING OR ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS OR WHEN MAKING TURNS. && $$
1 follow-up statement
124 WWUS44 KMAF 021827 WSWMAF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1227 PM CST SUN FEB 2 2014 TXZ046>048-021930- /O.CAN.KMAF.WS.W.0001.000000T0000Z-140203T0000Z/ DAWSON-BORDEN-SCURRY- INCLUDING THE CITIES OF...LAMESA...GAIL...SNYDER 1227 PM CST SUN FEB 2 2014 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE WINTER STORM WARNING. ONLY LIGHT SNOW IS EXPECTED TO CONTINUE OVER THE WESTERN LOW ROLLING PLAINS THIS AFTERNOON. SINCE LITTLE ADDITIONAL ACCUMULATION OF SNOW IS EXPECTED, THE WINTER STORM WARNING HAS BEEN CANCELLED. $$ NMZ027>029-033-034-TXZ045-050>053-059>063-068>070-258-021930- /O.CAN.KMAF.WW.Y.0001.000000T0000Z-140203T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- ANDREWS-MARTIN-HOWARD-MITCHELL-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-CRANE-UPTON-REAGAN-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL... SEMINOLE...ANDREWS...STANTON...BIG SPRING...COLORADO CITY... MENTONE...RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND... GARDEN CITY...CRANE...MCCAMEY...RANKIN...BIG LAKE... GUADALUPE MOUNTAINS NP...PINE SPRINGS 1227 PM CST SUN FEB 2 2014 /1127 AM MST SUN FEB 2 2014/ ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE WINTER WEATHER ADVISORY. ONLY LIGHT SNOW IS EXPECTED TO CONTINUE OVER THE PERMIAN BASIN THIS AFTERNOON. SINCE LITTLE ADDITIONAL ACCUMULATION OF SNOW IS EXPECTED, THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm warning went out at Feb 2, 8:09 AM CST, 19 minutes earlier.
Area forecast discussion, Feb 2, 8:09 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
809 AM CST Sun Feb 2 2014
.UPDATE...
Update to upgrade to a Winter Storm Warning over portions of the
western Low Rolling Plains, and extend the Winter Weather Advisory
westward to include Eddy County, Loving County and the Guadalupe
Mountains.
&&
.DISCUSSION...
An upper trough over New Mexico will continue to translate eastward,
with lift ahead of, and under, it resulting in a wintry mix of
precipitation across southeast New Mexico and west Texas. KMAF
radar indicates a heavier band of precipitation traversing the
Permian Basin as of 02/1350Z, mainly consisting of sleet and snow.
Further west, lighter precipitation ranges from freezing rain at
Guadalupe Pass to light snow in Artesia. Temperatures are below
freezing over the northern half of the forecast area, so wintry
precipitation will be accumulating for the next few hours as the
ua trough moves overhead.
After making calls around the forecast area, have decided to upgrade
Dawson, Borden and Scurry counties to a Winter Storm Warning as
there is already 3 to 3.5 inches of snow on the ground. The current
band of precipitation will likely result in another inch or two in
these areas. Will also extend the Winter Weather advisory westward
across Eddy County and Loving County, and into the Guadalupe
Mountains. Although precipitation will be lighter in these areas,
there will be enough for icing problems due to surface temperatures
below freezing. The Winter Weather Advisory will continue as is
over the rest of the Permian Basin where additional sleet and snow
will accumulate to about one half to one inch. An update will
follow shortly for these changes.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 31 20 44 28 / 60 10 0 10
BIG SPRING TX 31 19 42 28 / 80 10 10 10
CARLSBAD NM 36 26 47 29 / 60 0 0 10
DRYDEN TX 47 29 50 35 / 30 0 0 10
FORT STOCKTON TX 39 26 52 35 / 40 0 0 10
GUADALUPE PASS TX 36 24 52 27 / 50 0 0 10
HOBBS NM 30 19 45 27 / 60 0 0 10
MARFA TX 50 19 54 23 / 20 0 0 10
MIDLAND INTL AIRPORT TX 32 18 43 28 / 70 10 0 10
ODESSA TX 33 20 48 28 / 70 0 0 10
WINK TX 36 24 51 29 / 50 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY until 5 PM MST this afternoon FOR THE
FOLLOWING ZONES... Central Lea County...Eddy County
Plains...Guadalupe Mountains of Eddy County...Northern Lea
County...Southern Lea County.
TX...WINTER WEATHER ADVISORY until 6 PM CST /5 PM MST/ this evening
FOR THE FOLLOWING ZONES... Andrews...Crane...Ector...
Gaines...Glasscock...Guadalupe Mountains...Howard...
Loving...Martin...Midland...Mitchell...Reagan...Upton...
Winkler.
WINTER STORM WARNING until 6 PM CST this evening FOR THE
FOLLOWING ZONES... Borden...Dawson...Scurry.
&&
67/44Hazardous weather outlook, Feb 2, 4:07 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 407 AM CST SUN FEB 2 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-022100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 407 AM CST SUN FEB 2 2014 /307 AM MST SUN FEB 2 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN...SLEET...AND SNOW IS EXPECTED TODAY ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. UP TO A QUARTER INCH OF FREEZING RAIN AND SLEET WITH 1 TO 3 INCHES OF SNOW IS EXPECTED ACROSS THE NORTHERN PERMIAN BASIN. ACROSS THE REST OF THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO...UP TO FIFTEEN HUNDREDTHS OF AN INCH OF SLEET AND FREEZING RAIN WITH AN INCH OR LESS OF SNOW IS EXPECTED TODAY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE PERMIAN BASIN TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 2:58 PM CST | High Wind Watch | MAF | 24 hr |
Nearby
Winter Storm Warnings in Texas, 2014Every winter storm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.